New Mexico, 2011

Flood in New Mexico, November 24, 2011

November 24, 2011 · NWS EPZ · 1 event in 1 county or zone

A deep trough was located through the Great Basin south into an area just west of Baja. Southwest flow ahead of this system tapped into some of the Baja moisture and with the slow movement of the system allowed a heavy rain band to setup across Luna County and produce some urban flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep trough was located through the Great Basin south into an area just west of Baja. Southwest flow ahead of this system tapped into some of the Baja moisture and with the slow movement of the system allowed a heavy rain band to setup across Luna County and produce some urban flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 24, 2:55 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Nov 24, 2:55 PM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
255 PM MST THU NOV 24 2011

.SYNOPSIS...
A VIGOROUS PACIFIC STORM SYSTEM WILL TRACK INTO THE BORDERLAND
THIS EVENING AND TONIGHT BEFORE PASSING THROUGH ON FRIDAY. A PLUME
OF MOISTURE AND A COLD FRONT WILL ACCOMPANY THIS STRONG UPPER-LEVEL
LOW PRESSURE SYSTEM. THIS COMBINATION WILL PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS. WITH WARM
TEMPERATURES IN PLACE ONLY THE VERY HIGHEST TERRAIN WILL SEE ANY
SNOW OVERNIGHT. FRIDAY MORNING THE COLD FRONT WILL MOVE IN AS THE
UPPER STORM PASSES OVER. THIS WILL BRING COOLER AIR TO THE REGION
AND ALLOW FOR SOME LIGHT SNOW ACCUMULATIONS...UP TO 3 INCHES...OVER
MOUNTAIN LOCATIONS ABOVE 8000 FT. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE THROUGH THE DAY ON FRIDAY AS BREEZY AND
GUSTY WINDS WORK WITH COOLER TEMPERATURES TO MAKE THE DAY FEEL BRISK.
THE STORM SYSTEM WILL PULL OUT OF THE REGION LATE FRIDAY TO BE
REPLACED BY A LARGE RIDGE OF HIGH PRESSURE FOR THE WEEKEND. THIS
WILL KEEP THE REGION DRY THROUGH NEXT WEEK. TEMPERATURES WILL RUN
A BIT BELOW NORMAL.

&&

.DISCUSSION...
TRYING TO VERIFY CURRENT MODELS SOLUTIONS WITH CURRENT WX
OCCURRENCES ACROSS THE SW U.S. AND NW MEXICO. IT'S LOOKING PRETTY
GOOD FOR THE LATEST STRING OF FORECAST PACKAGES. WATCHING A LONG
AREA OF THICK CLOUDS AND SCATTERED CONVECTIVE STORM ACTIVITY
DEVELOPING FROM NEAR DOUGLAS, AZ SOUTHWESTWARD ACROSS THE BAJA.
THIS IS ON SUB-TROPICAL MOISTURE ASSOCIATED WITH A LONG WESTERLY
FETCH FOCUSED OVER THE AREA BY THE BASE OF THE APPROACHING PACIFIC
STORM SYSTEM. THE WATER VAPOR SATELLITE IMAGERY IS BEGINNING SHOW
A CONNECTION WITH THE SW FLOW ON THE FRONT SIDE OF THE TROUGH AND
KENNITH. THUS EXPECT INCREASING MOISTURE THIS EVENING AND
OVERNIGHT AS WE GET SOME TROPICAL TAP...AND SATELLITE SOUNDERS DO
SHOW INCREASING PW IN THE FLOW UPSTREAM. HOWEVER THIS DOESN'T
LOOK AS GOOD AS IN PREVIOUS RUNS...AND WILL ONLY HAPPEN IF THE
SYSTEM DOESN'T PUSH IT TOO FAR EAST TOO EARLY. AS IT STANDS THE
MODELS SHOW 0.8 INCHES OF PW FOR THE OVERNIGHT PERIOD. THIS IS
VERY MUCH ABOVE NORMAL.

MODELS SHOW THE UPPER TROUGH TO MOVE EAST ACROSS THE BAJA THIS
EVENING AND OVER OUR FORECAST AREA EARLY FRIDAY. IMPRESSIVE DYNAMICS
BEGIN EARLY THIS EVENING AS PVA AND THE RRQ OF THE 90+ KT JET MOVE
OVER THIS EVENING...FOLLOWED BY A COLD POOL ALOFT EARLY FRIDAY TO
DESTABILIZE THE AIRMASS. THE AIRMASS MOISTURE LEVELS AND THE THE
QPF ARE A BIT LOWER IN THE LATEST SET OF MODEL RUNS...BUT THE
TIMING AND COVERAGE ARE CONSISTENT. THAT BEING SHOWERS BEGINNING
LATE THIS AFTERNOON OVER THE BOOTHEEL...SPREADING NORTH AND EAST
THROUGH THE EVENING. EXPECTING SCT TO NUMEROUS SHOWER COVERAGE
OVERNIGHT. THEN INCREASED INSTABILITY EARLY FRIDAY THROUGH THE DAY
AS THE COLD POOL ALOFT TRACKS ACROSS IN THE BASE OF THE TROUGH.

THE COLD FRONT LOOKS TO ARRIVE OUT WEST EARLY MORNING...AND
PROGRESS EAST TO THE RIO GRANDE VALLEY BY NOON. EVEN WITH THIS
COOLER AIR THROUGH THE DEPTH OF THE ENVIRONMENT...SNOW LEVELS DO
NOT DROP VERY LOW. A MARGINALLY SATURATED COLUMN WILL KEEP
EVAPORATIVE COOLING FROM LOWERING SNOW LEVELS. THUS EXPECT ONLY A
COUPLE OF INCHES AT ELEVATIONS ABOVE 8000 FT. TEMPERATURES
TOMORROW SHOULD BE 10-15 DEGREES COOLER BEHIND THE MID DAY FRONTAL
PASSAGE.

THE STORM SYSTEM EXITS LATE IN THE DAY FRIDAY. A HIGH PRESSURE
RIDGE BUILDS ALOFT TO OUR WEST. WE WILL STAY IN DEEP NORTHERLY
FLOW OVER THE REGION AND THUS COOLER TEMPERATURES FOR WEEKEND.

FOR NEXT WEEK IT APPEARS THAT THE RIDGE WILL LARGELY STAY IN
PLACE...KEEPING THE REGION DRY AND GENERALLY CLEAR. TEMPERATURES
WILL YO-YO AS SEVERAL FRONTAL BOUNDARIES MOVE THROUGH KEEPING
TEMPERATURES AT OR BELOW NORMAL.

14-BIRD

&&

.AVIATION...VALID 25/00Z-26/00Z.
WARM WINTER STORM SYSTEM WILL MOVE ACROSS SOUTHERN NEW MEXICO AND
WEST TEXAS THIS EVENING...SPREADING SCATTERED SHOWERS AND ISOLATED
STORMS INTO OUR FLYING AREA THROUGH THE PERIOD.  SNOW LEVELS WILL
REMAIN HIGH AROUND 8000 FT MSL...MIXING WITH GRAUPEL AND RAIN DOWN
TO 7000 FT.  DOWNDRAFTS UNDER TALLER CONVECTIVE TOWERS MAY
TEMPORARILY LOWER SNOW LEVELS TO 6000 FEET FOR AN HOUR OR SO.
DISTURBANCE WILL DRAG COLD FRONT THROUGH OUR FLYING AREA FRIDAY.
FRONT SHOULD REACH OUR W NM BORDER FROM AZ BY 15Z...MOVING THROUGH
THE EL PASO AREA BY 20Z AND THROUGH EASTERN HUDSPETH COUNTY BY 22Z.]

LOOK FOR OCNL MDT TURBC OVR/NR MTNS BLO 150.... WITH SW SFC WNDS 10
TO 20 KTS...SHIFTING NW-N BEHIND FRONT.  EXPECT CIGS LOWERING TO
3-6KFT AGL IN -SHRA/5-6SM VSBY. ISOLD EMBEDDED -TSRA LIKELY. LOWER
VSBY TO 3SM LIKELY ABV 8KFT AGL IN -SHSN. CIGS BEGIN TO DISSIPATE
FROM NW-SE AFT 23Z FRIDAY.

22-TRIPOLI

&&

.FIRE WEATHER...
WARM UPPER LEVEL LOW PRESSURE SYSTEM WILL SWING THROUGH THE REGION
TONIGHT AND FRIDAY...DELIVERING SHOWERS AND STORMS FOR MOST AREAS
AND A WINTRY MIX WITH SNOW DOWN TO 8000 FEET FRIDAY.  RAIN MAY BE
HEAVY IN SOME AREAS THIS AFTERNOON WEST OF A SILVER
CITY-DEMING-COLUMBUS LINE. 1 TO 2 INCHES OF SNOWFALL ARE LIKELY FOR
THE GILA AND ALDO LEOPOLD WILDERNESS AREAS BY DAYS END FRIDAY...WITH
ANOTHER INCH POSSIBLE LOCALLY IN SPOTS WITH FAVORED EXPOSURE TO THE
WIND AND SNOW. UP TO 3 INCHES ALSO POSSIBLE FOR HIGHER REACHES OF
THE SACRAMENTO AND CAPITAN MOUNTAINS BY FRIDAY EVENING...WHEN SYSTEM
EXITS THE AREA. DOWNDRAFTS ASSOCIATED WITH STRONGER CONVECTIVE
ACTIVITY ARE EXPECTED TO TEMPORARILY LOWER SNOW LEVELS AS LOW AS
7000 FEET FOR AN HOUR OR SO...MAINLY FRIDAY.

DISTURBANCE WILL ALSO SEND A MODERATELY STRONG PACIFIC COLD FRONT
THROUGH LATER FRIDAY...DELIVERING STRONGEST WINDS OF THE PERIOD.
HOWEVER WIDESPREAD WIND SPEEDS ARE NOT EXPECTED TO REACH THOSE FOR
CRITICAL FIRE CONDITIONS.  ABUNDANT CLOUD COVER AND DEVELOPMENT OF
ONLY WEAK LEE SIDE TROUGH FRIDAY...WILL ALLOW FOR ONLY BREEZY
CONDITIONS FRIDAY. LOCAL PASSES...GAPS AND RIDGE LINES WILL BE THE
EXCEPTION WITH WINDY CONDITIONS AT TIMES.

COOL DRY N-NW FLOW ALOFT WILL FOLLOW UNDER A HIGHLY AMPLIFIED
PATTERN THROUGH NEXT MONDAY...AS AN UPPER LEVEL HIGH PRESSURE RIDGE
BUILDS TO OUR WEST STARTING SATURDAY. TEMPERATURES ARE EXPECTED TO
RUN 1-4 DEGREES BELOW NORMAL AS A RESULT.  RIDGE BREAKS DOWN LATER
ON MONDAY...WITH A WEAK UPPER LEVEL DISTURBANCE AND NW FLOW EXPECTED
TO RETURN STARTING NEXT TUESDAY.

22-TRIPOLI

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 50  62  41  58  35 /  80  70   0   0   0
SIERRA BLANCA TX        50  62  36  52  31 /  50  80   0   0   0
LAS CRUCES              48  62  38  59  30 /  90  70   0   0   0
ALAMOGORDO              48  59  35  58  31 /  80  80  10   0   0
CLOUDCROFT              35  45  24  40  20 /  90  90  20   0   0
TRUTH OR CONSEQUENCES   45  59  36  56  30 /  80  50   0   0   0
SILVER CITY             42  51  30  50  27 /  80  50   0   0   0
DEMING                  47  61  36  57  30 /  80  40   0   0   0
LORDSBURG               48  60  35  61  30 /  80  40   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/22
Hazardous weather outlook, Nov 24, 5:20 AM MST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
520 AM MST THU NOV 24 2011

NMZ022>025-030>032-TXZ055-056-251230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
520 AM MST THU NOV 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

RAIN SHOWERS BEGINNING THIS AFTERNOON WEST OF DEMING AND SPREADING
TO THE REST OF THE FORECAST AREA TONIGHT. A FEW THUNDERSTORMS ALSO
POSSIBLE TONIGHT...WITH SOME LOCAL HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

COLD FRONT PUSHING THROUGH THE AREA FRIDAY MORNING WILL CONTINUE
RAIN SHOWERS AND SWITCH TO SNOW AT ELEVATIONS ABOVE 7000 FEET. UP TO
3 INCHES OF SNOW IS POSSIBLE ABOVE 8000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

In the hours before

Special weather statement, Nov 24, 3:15 PM MST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 PM MST THU NOV 24 2011

NMZ022>025-030>032-TXZ055-056-251100-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
315 PM MST THU NOV 24 2011

...STRONG FALL STORM TO MOVE INTO THE AREA THIS AFTERNOON THROUGH
FRIDAY AFTERNOON...

A TROUGH OF LOW PRESSURE MOVING IN FROM THE PACIFIC...COMBINED
WITH A SURGE OF TROPICAL MOISTURE MOVING UP FROM THE SOUTH...WILL
SPREAD RAIN TO SOUTHERN NEW MEXICO AND WEST TEXAS THIS EVENING.
THE RAIN IS EXPECTED TO BEGIN WEST OF DEMING AND THEN GRADUALLY
SPREAD EAST TO THE SACRAMENTO MOUNTAINS AND WEST TEXAS BY THURSDAY
EVENING. THIS IS AN UNSEASONABLY MOIST SYSTEM AND COULD PRODUCE A
FEW AREAS OF HEAVY RAIN...MAINLY OVER THE SOUTHERN DESERTS...FROM
DEMING WEST THIS EVENING.

THE UPPER TROUGH AND SURFACE COLD FRONT WILL THEN PUSH THROUGH THE
AREA FRIDAY MORNING. EXPECT SCATTERED TO NUMEROUS RAIN SHOWERS
WITH SOME EMBEDDED ISOLATED THUNDERSTORMS THROUGH THE MORNING HOURS.
AS THE SYSTEM MOVES THROUGH FRIDAY A STRONG COLD FRONT WILL PUSH
ACROSS THE REGION WITH BREEZY AND GUSTY WESTERLY WINDS. SOME
STORMS MAY PRODUCE AREAS OF STRONGER GUSTS AND SMALL HAIL. COOLER
AIR WILL FILL IN BEHIND THE COLD FRONT AND ALLOW FOR SNOW TO BEGIN
TO FALL OVER MOUNTAIN ELEVATIONS ABOVE 7000 FT ELEVATION WITH UP
TO 3 INCHES OF ACCUMULATION AT OR ABOVE 8000 FT ELEVATION.

BY FRIDAY AFTERNOON SHOWERS WILL BEGIN TO DIMINISH FROM WEST TO
EAST AND THEN TAPER OFF DURING THE EARLY EVENING HOURS. GRADUAL
CLEARING OF THE SKIES AND COOLER TEMPERATURES WILL FOLLOW
OVERNIGHT.

PERSONS SHOULD LISTEN TO NOAA WEATHER RADIO OR LOCAL TELEVISION
AND RADIO STATIONS FOR FURTHER WEATHER UPDATES.

BIRD
Special weather statement, Nov 24, 7:18 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
718 PM MST THU NOV 24 2011

NMZ022-023-031-250315-
SOUTHWEST DESERT/MIMBRES BASIN NM-SIERRA COUNTY LAKES REGION NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
718 PM MST THU NOV 24 2011

...MODERATE TO HEAVY RAIN SHOWERS ARE MOVING ACROSS SOUTH CENTRAL
NEW MEXICO...

AT 715 PM MST AN AREA OF MODERATE TO HEAVY RAIN SHOWERS WAS MOVING
TO THE NORTHEAST ACROSS LUNA COUNTY...EASTERN GRANT COUNTY AND
SOUTHWESTERN SIERRA COUNTY NEW MEXICO. HEAVIEST RAINS WERE LOCATED
AROUND DEMING...COLUMBUS...HERMANAS...LAKE VALLEY...FAYWOOD AND
CABALLO LAKE STATE PARK.

THE RAIN SHOULD CONTINUE ACROSS THIS AREA THROUGH 8 PM THIS EVENING.
TOTAL RAINFALL AMOUNTS MAY EXCEED A HALF INCH OVER A FEW LOCATIONS
RESULTING IN THE PONDING OF WATER OVER LOW LYING AREAS. HAZARDOUS
DRIVING CONDITIONS MAY OCCUR FROM LOW VISIBILITIES AND WATER COVERED
ROADS...ESPECIALLY ACROSS INTERSTATES 10 AND 25 AND HIGHWAYS
9...26...180.

ROGASH
Special weather statement, Nov 24, 8:12 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
812 PM MST THU NOV 24 2011

NMZ023-031-032-250415-
SOUTHWEST DESERT/MIMBRES BASIN NM-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-
812 PM MST THU NOV 24 2011

...MODERATE TO HEAVY RAIN SHOWERS CONTINUE OVER SOUTH CENTRAL NEW
MEXICO...

AT 8 PM MST AN AREA OF MODERATE TO HEAVY RAIN SHOWERS CONTINUED
MOVING TO THE NORTHEAST ACROSS SOUTH CENTRAL NEW MEXICO OVER
LUNA...SIERRA AND NORTHERN DONA ANA COUNTIES. HEAVIEST RAINS WERE
AROUND DEMING...COLUMBUS...HATCH...GARFIELD...CABALLO AND TRUTH OR
CONSEQUENCES.

RAINFALL AMOUNTS MAY EXCEED A HALF INCH OVER ISOLATED LOCATIONS
RESULTING IN THE PONDING OF WATER...ESPECIALLY OVER LOW LYING AREAS.
HAZARDOUS DRIVING CONDITIONS MAY OCCUR FROM WATER COVERED ROADS AND
FROM LOW VISIBILITIES...INCLUDING ACROSS INTERSTATES 10 AND 25 AND
HIGHWAYS 26 AND 187.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Luna

When
November 24, 8:24 PM MST to 11:30 PM MST
Where
Luna County, 2.19 mi W of Deming to 3.88 mi SSW of Deming
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.276, -107.787

Flooding was reported on several streets in Deming with up to a foot of water covering some low lying areas in town.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354242.